Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Trouble falling asleep
Jul 11, 2008

I'm 51 y.o. and have been on ART (Atripla) for 2 1/2 years. I am tolerating the meds well and slowly but surely my CD4 count and % are going up. Last checkup my count was 449, 43% while remaining undetectable. I definetly have some interesting dreams, most of the time I actually enjoy them. My question is this--- I seem to be having a harder and harder time falling asleep over the past several months. Most nights it takes an hour or more of fidgeting and tossing around before I can fall asleep. Occasionally I take a tylenol pm to help, but I would really like to avoid the stress on the liver. Are there any other over-the counter remedies or herbal remedies you could recommend that would be safe under my circumstances? I am also taking lexapro, 20 mg per day. Thanks!

Response from Dr. Henry

Both Atripla (the efavirenz usually) and Lexapro (insomnia listed as a side effect) can contribute to sleep problems. Sleep difficulty is very common in the general population so there can be a wide list of possible factors at work (note all of sleep aid ads on TV). An evaluation by a sleep specialist is often helpful since sleep is so important to general health/well being. Avoiding stimulants (caffeine) and alcohol in the afternoon/evening is important as well as creating a stress free sleep environment. Many over the counter sleeping meds contain benadryl which makes some people drowsy. Melatonin at 1-3 mg /dose seems to help some patients. KH



Previous
about face
Next
Reflux/Heartburn and Med interaction

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement